Alert archive / Hawaii / High Surf Warnings in 2016

High Surf Warning 18, NWS Honolulu, HI

September 2, 2016Honolulu County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf warning at Sep 2, 2016, 5:27 AM HST for Honolulu County, Kalawao County, Hawaii. It took effect at Sep 2, 2016, 3:31 PM HST. It was in force for 36 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 2, 2016, 5:27 AM HST (15:27 UTC)
In effect from
Sep 2, 2016, 3:31 PM HST
Expired
Sep 4, 2016, 3:13 AM HST
In force
36 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI

The radar

The Molokai radar (PHMO), 36 km from the middle of the area, began a volume at 15:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 3.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2016-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 235 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2016-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
235 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
-171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

429 
WHHW40 PHFO 021527
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
527 AM HST FRI SEP 2 2016

...HIGH SURF ADVISORY NOW IN EFFECT FOR ALL EASTERN FACING
SHORES...

.STRONG EASTERLY WINDS COMBINED WITH A BUILDING EASTERLY SWELL
ASSOCIATED WITH HURRICANE LESTER WILL CONTINUE TO GENERATE
ADVISORY-LEVEL SURF ALONG ALL EAST FACING SHORES TODAY. SURF WILL
RISE TO DANGEROUS AND DAMAGING LEVELS TONIGHT FOR THE EASTERN
ISLANDS.

HIZ012-017-020-024-025-030430-
/O.NEW.PHFO.SU.W.0018.160903T0400Z-160904T0400Z/
/O.CON.PHFO.SU.Y.0041.000000T0000Z-160903T0400Z/
MOLOKAI WINDWARD-MAUI WINDWARD WEST-WINDWARD HALEAKALA-
SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-
527 AM HST FRI SEP 2 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...
...HIGH SURF WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST
SATURDAY. 

* SURF...6 TO 10 FEET RISING TO 10 TO 18 FEET LATE THIS AFTERNOON.
  SURF WILL RISE TO 15 TO 25 FEET TONIGHT ALONG EAST FACING SHORES
  OF THE BIG ISLAND...AND TO 1=20 TO 35 FEET ALONG EAST FACING
  SHORES OF MAUI AND MOLOKAI. THIS WARNING LEVEL SURF WILL
  CONTINUE THROUGH SATURDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

HIZ002-008-009-030430-
/O.EXT.PHFO.SU.Y.0041.000000T0000Z-160903T1600Z/
KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-
527 AM HST FRI SEP 2 2016

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST SATURDAY...

* SURF...6 TO 10 FEET TODAY THEN TO 12 TO 20 FEET TONIGHT.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$
7 follow-up statements
756 
WHHW40 PHFO 021532 CCA
CFWHFO

COASTAL HAZARD MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
532 AM HST FRI SEP 2 2016

...HIGH SURF ADVISORY NOW IN EFFECT FOR ALL EASTERN FACING
SHORES...
...HIGH SURF WARNING IN EFFECT FROM 6 PM HST FOR EAST FACING
SHORES OF THE BIG ISLAND...MAUI MOLOKAI...

.STRONG EASTERLY WINDS COMBINED WITH A BUILDING EASTERLY SWELL
ASSOCIATED WITH HURRICANE LESTER WILL CONTINUE TO GENERATE
ADVISORY-LEVEL SURF ALONG ALL EAST FACING SHORES TODAY. SURF WILL
RISE TO DANGEROUS AND DAMAGING LEVELS TONIGHT FOR THE EASTERN
ISLANDS.

HIZ012-017-020-024-025-030345-
/O.COR.PHFO.SU.W.0018.160903T0400Z-160904T0400Z/
/O.COR.PHFO.SU.Y.0041.000000T0000Z-160903T0400Z/
MOLOKAI WINDWARD-MAUI WINDWARD WEST-WINDWARD HALEAKALA-
SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-
532 AM HST FRI SEP 2 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...
...HIGH SURF WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST
SATURDAY. 

* SURF...6 TO 10 FEET RISING TO 10 TO 18 FEET LATE THIS AFTERNOON.
  SURF WILL RISE TO 15 TO 25 FEET TONIGHT ALONG EAST FACING SHORES
  OF THE BIG ISLAND...AND TO 20 TO 35 FEET ALONG EAST FACING
  SHORES OF MAUI AND MOLOKAI. THIS WARNING LEVEL SURF WILL
  CONTINUE THROUGH SATURDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

HIZ002-008-009-030345-
/O.EXT.PHFO.SU.Y.0041.000000T0000Z-160903T1600Z/
KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-
532 AM HST FRI SEP 2 2016

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST SATURDAY...

* SURF...6 TO 10 FEET TODAY THEN TO 12 TO 20 FEET TONIGHT.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$
862 
WHHW40 PHFO 021628 CCA 
CFWHFO

COASTAL HAZARD MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
628 AM HST FRI SEP 2 2016

...HIGH SURF ADVISORY NOW IN EFFECT FOR ALL EAST FACING SHORES...
...HIGH SURF WARNING IN EFFECT FROM 6 PM HST FOR EAST FACING
SHORES OF THE BIG ISLAND...MAUI AND MOLOKAI...

.STRONG EASTERLY WINDS COMBINED WITH A BUILDING EASTERLY SWELL
ASSOCIATED WITH HURRICANE LESTER WILL CONTINUE TO GENERATE
ADVISORY LEVEL SURF ALONG ALL EAST FACING SHORES TODAY. SURF WILL
RISE TO DANGEROUS AND DAMAGING LEVELS TONIGHT ALONG EAST FACING
SHORES OF THE BIG ISLAND AND PARTS OF MAUI COUNTY.

HIZ012-017-020-024-025-030430-
/O.COR.PHFO.SU.W.0018.160903T0400Z-160904T0400Z/
/O.COR.PHFO.SU.Y.0041.000000T0000Z-160903T0400Z/
MOLOKAI WINDWARD-MAUI WINDWARD WEST-WINDWARD HALEAKALA-
SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-
628 AM HST FRI SEP 2 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...
...HIGH SURF WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST
SATURDAY. 

* SURF...6 TO 10 FEET RISING TO 10 TO 18 FEET LATE THIS AFTERNOON.
  SURF WILL RISE TO 15 TO 25 FEET TONIGHT ALONG EAST FACING SHORES
  OF THE BIG ISLAND...AND TO 20 TO 35 FEET ALONG EAST FACING
  SHORES OF MAUI AND MOLOKAI. THIS WARNING LEVEL SURF WILL
  CONTINUE THROUGH SATURDAY.

* IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING
  ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE
  POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND
  INFRASTRUCTURE...INCLUDING ROADWAYS. POWERFUL LONGSHORE AND RIP
  CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING WAVES
  AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND CHANNELS
  CAUSING CHALLENGING BOAT HANDLING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS... 

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ002-008-009-030430-
/O.COR.PHFO.SU.Y.0041.000000T0000Z-160903T1600Z/
KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-
628 AM HST FRI SEP 2 2016

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST SATURDAY...

* SURF...6 TO 10 FEET TODAY THEN TO 12 TO 20 FEET TONIGHT.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING
  DIFFICULT AND DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$
BURKE
690 
WHHW40 PHFO 030131
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
331 PM HST FRI SEP 2 2016

...HIGH SURF WARNING FOR EXPOSED EAST FACING SHORES...

.AN EASTERLY SWELL ASSOCIATED WITH HURRICANE LESTER WILL BUILD
SURF TO WARNING LEVELS TONIGHT...AND REMAIN INTO SATURDAY NIGHT.
SURF WILL RISE TO DANGEROUS AND DAMAGING LEVELS ALONG EXPOSED EAST
FACING SHORES.

HIZ012-017-020-024-025-031445-
/O.CAN.PHFO.SU.Y.0041.000000T0000Z-160903T0400Z/
/O.EXT.PHFO.SU.W.0018.160903T0131Z-160904T1600Z/
MOLOKAI WINDWARD-MAUI WINDWARD WEST-WINDWARD HALEAKALA-
SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-
331 PM HST FRI SEP 2 2016

...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 AM HST SUNDAY...
...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
SURF ADVISORY. 

* SURF...10 TO 15 FEET TONIGHT RISING TO 15 TO 25 FEET SATURDAY. WARNING
  LEVEL SURF WILL CONTINUE INTO SATURDAY NIGHT.

* IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING 
  ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE 
  POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND 
  INFRASTRUCTURE...INCLUDING ROADWAYS. POWERFUL LONGSHORE AND 
  RIP CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING 
  WAVES AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND 
  CHANNELS CAUSING CHALLENGING BOAT HANDLING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ002-008-009-031445-
/O.UPG.PHFO.SU.Y.0041.000000T0000Z-160903T1600Z/
/O.EXB.PHFO.SU.W.0018.160903T0131Z-160904T1600Z/
KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-
331 PM HST FRI SEP 2 2016

...HIGH SURF WARNING IN EFFECT UNTIL 6 AM HST SUNDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT UNTIL 6 AM HST SUNDAY. THE HIGH SURF
ADVISORY IS NO LONGER IN EFFECT. 

* SURF...10 TO 15 FEET TONIGHT RISING TO 15 TO 25 FEET SATURDAY.
  THIS WARNING LEVEL SURF WILL CONTINUE INTO SATURDAY NIGHT.

* IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING 
  ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE 
  POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND 
  INFRASTRUCTURE...INCLUDING ROADWAYS. POWERFUL LONGSHORE AND 
  RIP CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING 
  WAVES AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND 
  CHANNELS CAUSING CHALLENGING BOAT HANDLING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ013-031445-
/O.EXB.PHFO.SU.W.0018.160903T0131Z-160904T1600Z/
MOLOKAI LEEWARD-
331 PM HST FRI SEP 2 2016

...HIGH SURF WARNING IN EFFECT UNTIL 6 AM HST SUNDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT UNTIL 6 AM HST SUNDAY. 

* SURF...10 TO 15 FEET TONIGHT RISING TO 15 TO 25 FEET SATURDAY.
  THIS WARNING LEVEL SURF WILL CONTINUE INTO SATURDAY NIGHT.

* IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING 
  ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE 
  POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND 
  INFRASTRUCTURE...INCLUDING ROADWAYS. POWERFUL LONGSHORE AND 
  RIP CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING 
  WAVES AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND 
  CHANNELS CAUSING CHALLENGING BOAT HANDLING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

MORRISON
339 
WHHW40 PHFO 031456
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
456 AM HST SAT SEP 3 2016

...HIGH SURF WARNING FOR EXPOSED EAST FACING SHORES...

.WARNING-LEVEL SURF ALONG ALL EXPOSED EASTERN FACING SHORES FROM
THE BIG ISLAND TO KAUAI WILL CONTINUE THROUGH TONIGHT BEFORE
QUICKLY TRENDING DOWN SUNDAY. SURF ALONG NORTH FACING SHORES WILL
APPROACH ADVISORY-LEVELS AND WILL NEED TO BE MONITORED THROUGH
THIS TIME. COASTAL IMPACTS FROM THE SURF WILL INCLUDE BEACH
EROSION...THE POTENTIAL FOR OVERWASH ONTO ROADWAYS ALONG THE
TYPICALLY VULNERABLE SECTIONS OF THE COASTS AND LIFE-THREATENING
RIP CURRENTS.

HIZ002-008-009-012-013-017-020-024-025-040400-
/O.CON.PHFO.SU.W.0018.000000T0000Z-160904T1600Z/
KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-MAUI WINDWARD WEST-WINDWARD HALEAKALA-
SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-
456 AM HST SAT SEP 3 2016

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY...

* SURF...15 TO 25 FEET ALONG ALL EXPOSED EASTERN FACING SHORES
  THROUGH TONIGHT. SURF WILL QUICKLY BEGIN TO TREND DOWN ALONG THE
  EXPOSED EASTERN SHORES ON THE BIG ISLAND AND MAUI BY THIS
  EVENING AS LESTER PASSES TO THE NORTH. SURF ALONG THE EXPOSED
  COASTS ON OAHU AND KAUAI WILL BEGIN TO QUICKLY TREND DOWN EARLY
  SUNDAY. 

* IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING 
  ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE 
  POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND 
  INFRASTRUCTURE...INCLUDING ROADWAYS. POWERFUL LONGSHORE AND 
  RIP CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING 
  WAVES AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND 
  CHANNELS CAUSING CHALLENGING BOAT HANDLING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

GIBBS
132 
WHHW40 PHFO 040139
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
339 PM HST SAT SEP 3 2016

...HIGH SURF WARNING FOR EAST FACING SHORES OF MAUI MOLOKAI OAHU
AND KAUAI THROUGH TONIGHT...
...HIGH SURF ADVISORY FOR EAST FACING SHORES OF THE BIG ISLAND
THROUGH MIDNIGHT...

.A VERY LARGE AND HAZARDOUS MIX OF SHORT AND LONG PERIOD SWELL
FROM NEARBY HURRICANE LESTER WILL PEAK ON OAHU AND KAUAI THROUGH
THE EVENING...WHILE SWELLS STEADILY DECLINE OVER MAUI AND THE BIG
ISLAND. THE SWELL WILL DROP SHARPLY LATE TONIGHT AND SUNDAY AS
LESTER MOVES AWAY FROM THE STATE. SURF ALONG NORTH FACING SHORES
OF KAUAI AND OAHU COULD BRIEFLY APPROACH ADVISORY LEVELS
OVERNIGHT AS WELL. COASTAL IMPACTS FROM LARGE AND ROUGH SURF WILL
INCLUDE BEACH EROSION...THE POTENTIAL FOR OVERWASH ONTO ROADWAYS
ALONG THE TYPICALLY VULNERABLE SECTIONS OF THE COAST...AND LIFE 
THREATENING RIP CURRENTS. THESE IMPACTS WILL AFFECT MAINLY KAUAI
AND OAHU TONIGHT.

HIZ025-041000-
/O.CAN.PHFO.SU.W.0018.000000T0000Z-160904T1600Z/
/O.NEW.PHFO.SU.Y.0042.160904T0139Z-160904T1000Z/
BIG ISLAND NORTH AND EAST-
339 PM HST SAT SEP 3 2016

...HIGH SURF ADVISORY IN EFFECT UNTIL MIDNIGHT HST TONIGHT...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT HST TONIGHT. THE
HIGH SURF WARNING HAS BEEN CANCELLED. 

* SURF...6 TO 12 FEET ALONG EAST FACING SHORES THROUGH MIDNIGHT.

* TIMING...LARGE AND ROUGH SURF WILL DECLINE THROUGH THE NIGHT.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING
  DIFFICULT AND DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

HIZ024-040245-
/O.CAN.PHFO.SU.W.0018.000000T0000Z-160904T1600Z/
SOUTH BIG ISLAND-
339 PM HST SAT SEP 3 2016

...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
SURF WARNING. 

SURF HAS DECLINED BELOW ADVISORY LEVELS.

$$

HIZ002-008-009-012-013-017-020-041445-
/O.CON.PHFO.SU.W.0018.000000T0000Z-160904T1600Z/
KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-MAUI WINDWARD WEST-WINDWARD HALEAKALA-
339 PM HST SAT SEP 3 2016

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY...

* SURF...10 TO 20 FEET ALONG EAST AND NORTHEAST FACING SHORES
  THROUGH TONIGHT.

* TIMING...SURF WILL PEAK ON OAHU AND KAUAI THROUGH THE EVENING
  THEN QUICKLY DECLINE LATE TONIGHT. SURF WILL BE DECLINING ON
  MAUI THROUGH THE NIGHT. 

* IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING 
  ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE 
  POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND 
  INFRASTRUCTURE...INCLUDING ROADWAYS. POWERFUL LONGSHORE AND 
  RIP CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING 
  WAVES AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND 
  CHANNELS CAUSING CHALLENGING BOAT HANDLING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$
WROE
931 
WHHW40 PHFO 040806
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1006 PM HST SAT SEP 3 2016

..HIGH SURF ADVISORY FOR EAST FACING SHORES OF THE BIG ISLAND
THROUGH 6 AM HST SUNDAY... 
...HIGH SURF WARNING FOR EAST FACING SHORES OF MAUI MOLOKAI OAHU
AND KAUAI THROUGH 6 AM HST SUNDAY...

 ..A VERY LARGE AND HAZARDOUS MIX OF SHORT AND LONG PERIOD SWELL
FROM NEARBY HURRICANE LESTER WILL PEAK ON OAHU AND KAUAI THROUGH
THE EVENING...WHILE SWELLS STEADILY DECLINE OVER MAUI AND THE BIG
ISLAND. THE SWELL WILL DROP SHARPLY LATE TONIGHT AND SUNDAY AS
LESTER MOVES AWAY FROM THE STATE. SURF ALONG NORTH FACING SHORES
OF KAUAI AND OAHU COULD BRIEFLY APPROACH ADVISORY LEVELS OVERNIGHT
AS WELL. COASTAL IMPACTS FROM LARGE AND ROUGH SURF WILL INCLUDE
BEACH EROSION...THE POTENTIAL FOR OVERWASH ONTO ROADWAYS ALONG THE
TYPICALLY VULNERABLE SECTIONS OF THE COAST...AND LIFE THREATENING
RIP CURRENTS. THESE IMPACTS WILL AFFECT MAINLY KAUAI AND OAHU
TONIGHT.

HIZ002-008-009-012-013-017-020-041600-
/O.CON.PHFO.SU.W.0018.000000T0000Z-160904T1600Z/
KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-MAUI WINDWARD WEST-WINDWARD HALEAKALA-
1006 PM HST SAT SEP 3 2016

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY...

* SURF...10 TO 20 FEET ALONG EAST AND NORTHEAST FACING SHORES 
  THROUGH TONIGHT. 

* TIMING...SURF WILL PEAK ON OAHU AND KAUAI THROUGH THE EVENING 
  THEN QUICKLY DECLINE LATE TONIGHT. SURF WILL BE DECLINING ON 
  MAUI THROUGH THE NIGHT. 

* IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING 
  ACROSS BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE 
  POTENTIAL FOR IMPACTS TO COASTAL PROPERTIES AND 
  INFRASTRUCTURE...INCLUDING ROADWAYS. POWERFUL LONGSHORE AND 
  RIP CURRENTS WILL BE PRESENT AT MOST BEACHES. LARGE BREAKING 
  WAVES AND STRONG CURRENTS MAY IMPACT HARBOR ENTRANCES AND 
  CHANNELS CAUSING CHALLENGING BOAT HANDLING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ025-041600-
/O.EXT.PHFO.SU.Y.0042.000000T0000Z-160904T1600Z/
BIG ISLAND NORTH AND EAST-
1006 PM HST SAT SEP 3 2016

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST SUNDAY...

* SURF...6 TO 12 FEET ALONG EAST FACING SHORES THROUGH THE REST
  OF TONIGHT.

* TIMING...LARGE AND ROUGH SURF WILL DECLINE THROUGH THE REST OF
  THE NIGHT.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$
638 
WHHW40 PHFO 041313
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
313 AM HST SUN SEP 4 2016

HIZ002-008-009-012-013-017-020-041415-
/O.CAN.PHFO.SU.W.0018.000000T0000Z-160904T1600Z/
KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-MAUI WINDWARD WEST-WINDWARD HALEAKALA-
313 AM HST SUN SEP 4 2016

...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
SURF WARNING. 

THE SURF HAS LOWERED TO 5 TO 7 FEET WITH LOCALLY HIGHER SETS.


$$

HIZ025-041415-
/O.CAN.PHFO.SU.Y.0042.000000T0000Z-160904T1600Z/
BIG ISLAND NORTH AND EAST-
313 AM HST SUN SEP 4 2016

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
SURF ADVISORY. 

THE SURF HAS LOWERED TO BELOW ADVISORY CRITERIA.

$$

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Sep 1, 8:51 PM HST, 8 hours 36 minutes earlier.

Area forecast discussion, Sep 1, 8:51 PM HST, 8 hours 36 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
851 PM HST THU SEP 1 2016

.SYNOPSIS...
A gusty trade winds regime will persist through Friday with
showers focused over windward areas. Winds and showers will
increase late Friday from the east as Hurricane Lester continues
to advance toward the islands, with the potential for hazardous
weather for the entire state over the Labor Day weekend. A more
typical trade wind pattern will resume by early next week as
Lester moves away from the islands and high pressure builds well
to the north of the island chain.

&&

.DISCUSSION...
Gusty trade winds will continue through Friday, thanks to tight
pressure gradient over the islands caused by Tropical Storm
Madeline to the south-southwest and high pressure far northeast
of the islands. The gusty trades will continue through Friday with
mainly windward showers with passing rainfall over leeward areas.
During the overnight hours...scattered showers have been peppering
the windward and mountain areas of especially the larger islands
and this trend will continue through the rest of the night. The
lee districts, including the Kona side, will remain dry through
the rest of the night.

Hurricane Lester enters the picture Friday night, moving into our
area from the east. The current forecast from the Central Pacific
Hurricane Center shows winds increasing from the north friday
night over the Big Island, Maui County Saturday, and the over
Oahu Saturday afternoon, and Kauai Saturday night. Deep tropical
moisture will accompany the increasing winds and there will be the
potential for heavy rains and flooding over the holiday weekend.
Exact details will be highly dependent on the eventual track and
intensity of Lester, but the potential exist for significant
impacts across the entire state.

Residents and visitors are urged to closely monitor the latest
forecasts in association with Lester from the CPHC, as impacts are
possible across all of the Hawaiian islands during the holiday
weekend.

On Monday, a moderate trade wind flow will return to the islands,
and persist through the rest of the week. An upper level low near
the islands may enhance some of these trade shows as they passes
through the islands the second half of next week.

&&

.AVIATION...
VFR conditions will mostly prevail across the terminals through
the TAF period. A northeasterly trade wind flow will allow for
isolated MVFR showers for windward and mountain locations. A
tightened pressure gradient between high pressure to the north,
the remnants of Madeline, and Hurricane Lester will allow for
continued strong and gusty winds across most of the terminals
through the TAF period.

Lester will continue to approach the Hawaiian Islands through
Friday, with increased chances for gusty winds, turbulence, and
MVFR/IFR conditions possible as early as Friday evening at Hilo,
Saturday morning for the Maui/Oahu terminals, and Saturday during
the day for Lihue. As this system moves in, AIRMETs for IFR are
possible.

AIRMET SIERRA continues for mountain obscuration along north
through east facing sections for the trade wind showers. AIRMET
TANGO includes the strong surface winds greater than 30 kt, and
low level mechanical turbulence to the lee of the mountains.

&&

.MARINE...
A tight pressure gradient will continue over the islands into
Friday as Madeline continues to move further away from the
islands.

The large and very dangerous swell generated by Lester will be
spreading across the island waters starting Friday. A high surf
advisory is currently in effect for the east facing shores of
most islands. In due course during the next 12 to 30 hours, the
advisory will likely be elevated to a warning. As Lester passes
from east to west, surf will quickly rise along the north facing
exposures and will likely exceed advisory-levels by the end of
the weekend. With the large surf, coastal flooding due to surge
and overwash will become a possibility, which could translate to
road closures in the locations that are typically vulnerable to
wave runup.

The latest advisory from the Central Pacific Hurricane Center
depicts the highest probabilities for tropical storm force winds
occurring over the windward waters Friday night through Sunday,
which support hurricane watches for waters around the Big Island
and Maui as well as Oahu windward waters. These areas will be
expanded or contracted over the next 48 hours depending on the
track of Lester. Interests are encouraged to monitor the latest
forecasts from the Central Pacific Hurricane Center for further
details regarding Lester.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Hurricane Watch is in effect for Oahu, Molokai, Lanai, Kahoolawe,
Maui, and the Big Island.

Hurricane Watch is in effect for all waters east of Oahu including
Oahu's windward waters.

High Surf Advisory until 6 PM HST Friday for east facing shores of
Kauai, Oahu, Molokai, Maui, and the Big Island.

Small Craft Advisory until 6 PM HST Friday for all Hawaiian waters.

&&

H Lau...Discussion and Marine
Woodrum...Aviation

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 1:36 AM HSTAreal Flood AdvisoryHFOHawaii3 hr

Nearby

High Surf Warnings in Hawaii, 2016Every high surf warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.